Health After 50
Prescription Drugs That Cause Weight Gain
Lawrence Cheskin, M.D., Director of the Johns Hopkins Weight Management Center, talks about the common problem of medication-related weight gain.
Most people put on weight as they get older, often because their eating habits change and they become less active. But there can be another, hidden reason for weight gain: taking certain prescription medications. “Medication-related weight gain has become far more important over the past decade as obesity increases in prevalence and more people are taking medications for chronic illnesses,” says Lawrence Cheskin, M.D., Director of the Johns Hopkins Weight Management Center.
Weight gain can range from a few pounds to more than a hundred pounds, which can occur with corticosteroids. This excess weight is dangerous because it can cause or worsen problems like high blood pressure, other cardiovascular conditions, diabetes, high blood cholesterol and osteoarthritis—the very conditions for which people often need medications. “Also, some people see they’re gaining weight and stop taking their medication,” says Dr. Cheskin. In one study of people with anxiety disorders who were taking tricyclics, weight gain was the most common reason people discontinued treatment.
The reasons why some medications cause weight gain are not always clear, but in many cases a drug increases appetite or makes people crave certain foods. For example, the weight gain associated with the use of insulin is probably due to the fact that insulin can lead to periods of hypoglycemia, which stimulates appetite. Some drugs alter metabolism, causing the body to burn calories more slowly or to store fat.
Some corticosteroids, for example, make the body less able to absorb blood glucose, and this can lead to fat deposits in the trunk and weight gain. Other medications produce fatigue or shortness of breath, making the person less active (the antihypertensive drugs known as beta-blockers are thought to have this effect), or can cause water retention (a side effect of antihypertensive calcium channel blockers).
Weight gain is so common that it’s not always possible to pinpoint a medication as the cause, especially because medication-related weight gain may take weeks, months or even years to occur. “In some cases, a person will become ravenous an hour or two after taking a medication,” says Dr. Cheskin, “but usually the link is not that clear.” Dr. Cheskin also points out that just because a medication is associated with weight gain doesn’t mean that everyone taking it will experience weight gain.
If you suspect that you’re putting on weight because of a medication you’re taking, talk to your doctor. You may be advised to stop taking the medication, switch to one associated with less or no weight gain or even weight loss or take a lower dose. You also may need to change your eating habits and boost physical activity. But don’t discontinue a medication without first talking to your doctor. Keeping your blood pressure, diabetes or depression under control is more important than the few excess pounds that may be associated with a particular drug.
People concerned about their weight gain should ask their doctor about the possibility of weight gain when they receive a new prescription. As Dr. Cheskin points out, “Prevention is better than dealing with weight gain later.”
Posted in Prescription Drugs on January 23, 2007
Reviewed June 2011
Medical Disclaimer: This information is not intended to substitute for the advice of a physician. Click here for additional information: Health After 50 Disclaimer
Health After 50 Alerts registered users may post comments and share experiences here at their own discretion. We regret that questions on individual health concerns to the editors cannot be answered in this space.
The views expressed here do not constitute medical advice, and do not represent the position of Scientific American Health After 50 or Remedy Health Media, LLC, which has no responsibility for any comments posted on this site.
Post a Comment
Already a subscriber?
New to Health After 50?